Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 3, 2017Sierra County, California

NWS Reno, NV issued this special weather statement at Aug 3, 2017, 2:59 PM PDT for Sierra County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 2:59 PM PDT (21:59 UTC)
Expired
Aug 3, 2017, 3:30 PM PDT
In force
31 min
Issued by
NWS Reno, NV

County Sierra County, CA

The radar

The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS85 KREV 032159
SPSREV

Special Weather Statement
National Weather Service Reno NV
259 PM PDT THU AUG 3 2017
 
CAZ071-072-NVZ003-032230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
259 PM PDT THU AUG 3 2017

...STRONG THUNDERSTORM NORTH OF TRUCKEE...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over
Prosser Creek Reservoir. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029
TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:07 AM PDT, 11 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 3:07 AM PDT, 11 hours 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
307 AM PDT Thu Aug 3 2017

.SYNOPSIS...

Hot conditions will continue today before temperatures begin
easing down Friday, then cool down to near average by the weekend.
Isolated thunderstorms are possible through Friday, mainly near
the Sierra. Low pressure reaching northwest California will spread
more moisture and thunderstorms with an enhanced flash flood
threat this weekend into early next week.

&&

.SHORT TERM...

Strong high pressure overhead will bring one more hot day today
with highs around 105 degrees (similar to Wednesday) for most
western NV valleys, with the heat warnings remaining in place.
Temperatures will begin to trend a bit downward Friday as the
ridge begins to weaken, but should still remain well above
average. By Saturday, deeper moisture spreading across the region
will bring more widespread cloud cover and a more notable drop in
temperatures, with highs near or even slightly below average.

Shower and thunderstorm potential will be present for the next
several days. For this afternoon and evening, the main mechanisms
for thunderstorm formation will be the significant daytime
heating and outflow interactions. For most areas, coverage will be
sparse, although some slow moving cells could redevelop along
terrain anchor points and outflow boundaries, as was seen
yesterday in parts of Plumas and Sierra counties where heavy
rainfall occurred.

By Friday, the transition from the strong ridge overhead to the
deeper moisture environment associated with low pressure off the
CA coast is expected to begin, although the latest guidance
appears to be slowing this process a bit. Because of this slower
transition, we trimmed back thunderstorm chances a bit, with best
potential south of US-50. Additional cells could form near or east
of Reno-Carson City Friday evening as a weak late day zephyr
provides additional low level convergence. With the moisture
continuing to increase Friday night, we retained slight chances of
showers for most areas.

For Saturday, the thunderstorm threat should increase over more
of the region. Although widespread cloud cover and light showers
may limit cell development initially, upper level forcing arrives
later in the day as low pressure reaches the northwest CA coast.
Instability increases with model soundings indicating CAPE values
around 1000 J/kg, which would support stronger and more organized
cells capable of producing very heavy rainfall and hail, with a
risk of flash flooding. Locally strong wind gusts could also
accompany the heavy precipitation with the more intense cells.
Storms will continue to redevelop through most of Saturday evening,
with showers (and possibly a few lightning strikes) overnight as
the upper forcing remains in place. The most favored area for
thunderstorms is currently projected between US-395 and US-95
Saturday afternoon, but there is a possibility for cells to spread
farther west toward the Sierra during the evening. MJD

.LONG TERM...Sunday through Wednesday...

The atmosphere will remain very moist Sunday with guidance keeping
dewpoints in the upper 40s to lower 50s and PWATs around one inch.
Thus it suffices to say flash flooding will remain the main threat.
Locations that will have a more enhanced risk for flash flooding
from heavy rains include steep terrain and recently burned
locations. Be sure that you have multiple methods of receiving
alerts.

For early next week, simulations show moisture remaining elevated
as the trough near the California coast gets a bit closer. This
is likely to allow for increasing zephyr breezes in the afternoons.
With the convergence along the zephyr and increasing flow aloft,
thunderstorms may become more organized with an increase in the
severe threat (although heavy rain still possible with elevated
PWATs). Temperatures are expected to remain near seasonal averages
for the first part of next week. -Snyder/Hohmann

&&

.AVIATION...

Afternoon and evening thunderstorms will remain isolated with the
best chance in and near the eastern Sierra. Wind gusts to 30-35 kts
and a few cloud-to-ground lightning strikes will be the main impacts
for Sierra thunderstorms. Out into western and west-central NV
including KRNO/KCXP/KLOL, if any thunderstorms form they have the
potential for stronger outflow winds than in the Sierra. While
chances are low (5-10%) due to sparser coverage, localized wind
gusts over 45-50 kts cannot be ruled out.

Hot afternoon temperatures will result in one more day of high
density altitudes which may affect some airport operations. Cooler
temperatures Friday and beyond should ease density altitude
concerns. Snyder/Hohmann

&&

.FIRE WEATHER...

The main concern for fire weather over the next few days will be
record breaking temperatures and increasing lightning activity.
Storms will be a mix of wet and dry over the next couple days, then
become increasingly wet as we go into the weekend. Strong gusty
outflow winds will also be possible today and Friday.

Some new lightning fires will be possible over the next few days, so
fire agencies should be prepared for the increased chances of fires.
Storms over the weekend will be more capable of producing localized
heavy rainfall with an increasing potential for flash flooding.
Hoon/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT this evening
     NVZ001-003>005.

CA...Excessive Heat Warning until 11 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 3, 2:32 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Reno NV
232 PM PDT THU AUG 3 2017

CAZ071>073-NVZ001>005-032330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
232 PM PDT THU AUG 3 2017

...Isolated to Scattered Thunderstorms Developing...

At 229 PM PDT, Doppler radar was tracking isolated to scattered
thunderstorms over the Sierra and Western Nevada. These storms are
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Some of these storms may intensify later on this
afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
      3885 12016 3960 12046 3971 12072 4019 12088
      4024 12104 4059 12132 4087 12132 4096 11909
      3991 11832 3966 11747 3938 11776 3910 11778
      3900 11819 3847 11770 3746 11878
TIME...MOT...LOC 2129Z 000DEG 0KT 3930 11999

AH
Special weather statement, Aug 3, 2:59 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
259 PM PDT THU AUG 3 2017

CAZ071-072-NVZ003-032230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
259 PM PDT THU AUG 3 2017

...STRONG THUNDERSTORM NORTH OF TRUCKEE...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over
Prosser Creek Reservoir. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029
TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:26 PM PDTSpecial Weather StatementREVWashoe109 min
Aug 3, 2:32 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey, Washoe118 min
Aug 3, 3:34 PM PDTSpecial Weather StatementREVStorey26 min
Aug 3, 3:44 PM PDTSpecial Weather StatementREV31 min
Aug 3, 4:41 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey, Washoe109 min
Aug 2, 6:16 PM PDTFlash Flood WarningREVPlumas119 min
Aug 2, 7:15 PM PDTSpecial Weather StatementREVPlumas60 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.